Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 79, NWS Flagstaff, AZ

August 12, 2017Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 12, 2017, 4:58 PM MST for Gila County, Arizona. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2017, 4:58 PM MST (23:58 UTC)
Expired
Aug 12, 2017, 8:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 21 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 5:10 PM MSTFLASH FLOOD1 Ssw Washington Park, AZFLASH FLOOD AT SHADOW RIM GIRL SCOUT CAMP. CHASE CREEK 6-8 FT HIGH AND OVER BANKS. WATER LINES DAMAGED AND ROADS WASHED OUT. 2.45 OF RAIN MEASURED IN LESS THAN 90 MINUTES.
Aug 12, 5:26 PM MSTFLASH FLOOD5 S Washington Park, AZFLASH FLOODING AT THE WATER WHEEL ON HOUSTON MESA ROAD. ROAD IS IMPASSABLE FROM WATER AND HEAVY DEBRIS.
Aug 12, 5:29 PM MSTFLASH FLOOD2 S Washington Park, AZEAST VERDE RIVER IS FLASH FLOODING. IT IS CURRENTLY ABOUT 5-6 FEET DEEP. SPOTTER CLAIMS IT IS THE WORST THEY HAVE SEEN IN MANY YEARS.
Aug 12, 5:33 PM MSTFLASH FLOOD3 Ssw Washington Park, AZEAST VERDE RIVER IS APPROXIMATELY 2 FEET DEEP AT THIS TIME.
Aug 12, 5:46 PM MSTFLASH FLOOD3 Ssw Washington Park, AZTHE EAST VERDE RIVER IS NOW RUNNING ABOUT 5-6 FEET DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 12.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

976 
WGUS55 KFGZ 122358
FFWFGZ
AZC007-130300-
/O.NEW.KFGZ.FF.W.0079.170812T2358Z-170813T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
458 PM MST SAT AUG 12 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 800 PM MST

* At 455 PM MST, National Weather Service Doppler radar indicated 
  very heavy rain near Washington Park, including the Highline Fire 
  burn scar. Up to two inches of rain have already fallen. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Washington Park, Whispering Pines, Water Wheel Swimming area near 
  Houston Mesa Road.

Excessive rainfall over the Highline Fire Burn scar will result in 
debris flow moving through Ellison Creek. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Life threatening flash floods and debris flows are likely all the way
to Cold Springs and the Water Wheel area on Ellison Creek, as well as
along the East Verde River from the Water Wheel area to First
Crossing and Beaver Valley Estates. Get away from Ellison Creek and
the East Verde River now!

&&

LAT...LON 3440 11117 3437 11115 3436 11115 3434 11118
      3432 11132 3436 11133 3441 11132 3443 11130
      3444 11125 3441 11122 3440 11120

$$
2 follow-up statements
025 
WGUS75 KFGZ 130058
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
558 PM MST SAT AUG 12 2017

AZC007-130300-
/O.CON.KFGZ.FF.W.0079.000000T0000Z-170813T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
558 PM MST SAT AUG 12 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR
GILA COUNTY...

At 550 PM MST, National Weather Service Doppler radar continues to 
show moderate to heavy rainfall near Washington Park and Whispering 
Pines, north of Payson. 

Spotters in the area are reporting a significant flood wave moving 
down the East Verde River, with a crest of 5 to 6 feet. This wave 
passed through Whispering Pines at 550 PM MST.

Radar estimated rainfall in the area ranges from 1 t 5 inches of 
rain. The heaviest rain was west of Washington Park.

Some locations that will experience flooding include...Washington 
Park, Whispering Pines, Water Wheel Swimming area near Houston Mesa 
Road.

Excessive rainfall over the Highline Fire Burn scar will result in 
debris flow moving through Ellison Creek. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

Life threatening flash floods and debris flows are likely all the 
way to Cold Springs and the Water Wheel area on Ellison Creek, as 
well as along the East Verde River from the Water Wheel area to 
First Crossing and Beaver Valley Estates. Get away from Ellison 
Creek and the East Verde River now!

&&

LAT...LON 3440 11117 3437 11115 3436 11115 3434 11118
      3432 11132 3436 11133 3441 11132 3443 11130
      3444 11125 3441 11122 3440 11120

$$
926 
WGUS75 KFGZ 130255
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
755 PM MST SAT AUG 12 2017

AZC007-130301-
/O.EXP.KFGZ.FF.W.0079.000000T0000Z-170813T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
755 PM MST SAT AUG 12 2017

...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 800 PM
MST...

At 750 PM MST, National Weather Service Doppler radar indicated that 
very light rain was falling in the warning area, near Washington 
Park and Whispering Pines, north of Payson.

Spotters in Washington Park reported that the East Verde river had 
receded. Water levels downstream from Washington Park will also 
receded quickly this evening.

Therefore, the Flash Flood Warning will be allowed to expire.

Please continue to heed any remaining road closures.

LAT...LON 3440 11117 3437 11115 3436 11115 3434 11118
      3432 11132 3436 11133 3441 11132 3443 11130
      3444 11125 3441 11122 3440 11120

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:27 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 12, 3:27 PM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
327 PM MST Sat Aug 12 2017

.SYNOPSIS...Expect typical monsoon weather conditions through the
weekend. Drier air will bring a decreasing trend in storms
beginning Monday, with isolated storms from Tuesday onward.

&&

.DISCUSSION...Active afternoon across northern Arizona with
scattered storms and isolated very heavy rain. Small hail was also
reported. HRRR does show storms continuing through the night
moving from west to east across Coconino County into central
Navajo and Apache Counties.

Low level moisture remains plentiful across northern Arizona
through Sunday. The steering flow will push storms toward the
E-NE. Fairly slow storm motion will bring a chance of localized
heavy rainfall/flooding. Hail and gusty winds will also accompany
the stronger cells.

On Monday, a trough of low pressure will move out of the Pacific
Northwest into the Great Basin. This will push monsoon moisture
east of Arizona and will bring drier are over the state. Storm
chances will drop to the slight chance category for most areas.
By Tuesday, further drying is expected as the trough moves across
Arizona. Breezy to windy southwest winds will also develop on
Monday and Tuesday. Near average daytime temperatures should
persist through at least Friday.

&&

.AVIATION...For the 00Z package...Scattered showers and
thunderstorms will continue through the afternoon and evening across
northern AZ, with localized MVFR/IFR conditions in the strongest
storms. Storm coverage and intensity will decrease after 03Z, with
redevelopment expected during the daylight hours Sunday. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Daily rounds of showers and thunderstorms
will continue through Monday, with temperatures slightly below
normal.

Tuesday through Thursday...A drier air mass will move back into the
region with significantly decreased storm chances.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS
AVIATION...KD
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 12, 4:26 AM MST, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
426 AM MST Sat Aug 12 2017

AZZ004>018-037>040-130230-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
426 AM MST Sat Aug 12 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Lingering monsoon moisture will lead to scattered showers and
thundertorms, mainly during the afternoon and evening. Some local
areas could see heavy rain lead to flash flooding, and this will
be the main concern. Small hail and gusty winds are also possible
with stronger cells.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Expect typical monsoon weather conditions Sunday with scattered
showers and thunderstorms. Thunderstorm threats will include
lightning, heavy rain, and small hail. Drier air will bring
decreasing thunderstorm activity Monday, with little to no chance
of storms Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 12, 3:03 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
303 PM MST SAT AUG 12 2017

AZZ015-122215-
Western Mogollon Rim-
303 PM MST SAT AUG 12 2017

...SPECIAL WEATHER STATEMENT FOR FLAGSTAFF...

At 300 PM MST, trained weather spotters reported a thunderstorm
producing pea-sized hail over Flagstaff near the I-40 and I-17
junction, moving east at 25 mph.

Locations impacted include...
Flagstaff and Walnut Canyon National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists near the I-40 and I-17 junction should drive with extreme
caution.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3512 11171 3521 11174 3527 11158 3514 11151
TIME...MOT...LOC 2200Z 250DEG 21KT 3517 11166

TM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:52 PM MSTSpecial Weather StatementFGZ38 min
Aug 12, 12:09 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 12, 1:01 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 12, 1:17 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 12, 3:03 PM MSTSpecial Weather StatementFGZ12 min
Aug 12, 4:38 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila26 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.